JEFFERSON CITY – The Missouri Department of Health and Senior Services issued a health advisory regarding severe lung disease associated with vaping.

The Centers for Disease Control and Prevention reports there have been 193 potential cases of severe lung illness associated with vaping in 22 states from June 28 to Aug.20. The CDC is assisting several states in investigations of clusters of pulmonary illnesses linked to e-cigarette product use, or “vaping,” primarily among adolescents and young adults.

The Illinois Department of Public Health reported the death of a patient who contracted a serious lung illness after vaping, and it is being considered the first death in the United States linked to e-cigarette usage.

While some cases in each of the 22 states are similar and appear to be linked to e-cigarette product use, more information is needed to determine what is causing the illnesses, a press release stated. Even though no recent severe lung disease associated with vaping has been confirmed in Missouri to date, the Missouri Poison Center has received over 600 calls with various complaints related to e-cigarettes over the last 10 years, and has managed over 30 cases with breathing difficulties associated with vaping over the last 5 years.

Patients presented with cough, shortness of breath, chest pain, and fatigue, which became worse over days or weeks before hospital admission. According to the CDC, in many cases, patients have acknowledged to health care personnel recent use of tetrahydrocannabinol (THC)-containing products. However, no specific product has been identified in all cases, nor has any product been conclusively linked to illnesses. Even though cases appear similar, it is not clear if these cases have a common cause or if they are different diseases with similar symptoms, the release stated.

“We are engaged with the CDC and other state health departments throughout the U.S. and are monitoring the recent trend of severe acute pulmonary disease associated with e-cigarettes,” Dr. Randall Williams, director of the Missouri Department of Health and Senior Services, said. “In an abundance of caution, we want to share this information with not only providers but also the general public, even though at this time, it is unclear what the etiology of the disease is in these affected patients.”

The department recommends any person, particularly young people, seek medicial attention if they experience unexplained chest pain or difficulty breathing after vaping in the days or weeks prior to their symptom onset. Health care providers caring for patients with respiratory or pulmonary illness, especially of unclear etiology, should ask about the use of e-cigarette products for “vaping” and inquire about the types of legal or illicit drugs used and methods of drug use.

The department also recommends an evaluation for common infectious etiologies when also suspected should be pursued, and less common infections, and rheumatologic or neoplastic processes, considered as clinically indicated.

If an e-cigarette product is suspected as a possible cause of a patient’s illness, professionals are asked to inquire, and document, what type of product as well as if the patient is using commercially available devices and/or liquids, if they are sharing e-cigarette products with other people, if they are re-using old cartridges or pods or heating the drug to concentrate it and then using a specific type of device to inhale the product, such as “dabbing.”

Recommended for you

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.